MAUDE Adverse Event Report: STRYKER TRAUMA KIEL U-BLADE LAG SCREWDRIVER GAMMA3®; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL U-BLADE LAG SCREWDRIVER GAMMA3®; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 1320-0310
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/12/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that when removing the gamma 3u lag screw, due to a postoperative refracture, a u-lag screwdriver was attached to the posterior end of the lag screw and an attempt was made to remove the screw, but the screwdriver could not be removed.The tips of two screwdrivers were damaged as a result of excessive force.All debris was removed from the surgical area.Although re-fixation with t2alpha was the first choice after extraction, it was switched to another company's femoral plate as the gamma3 nail was unable to be extracted.It was also reported that there was a 180 minute surgical delay.
 
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Please note the correction to h6 device code.The reported event could be confirmed.The device inspection revealed the following: the identification of the returned device was confirmed based on the catalog # and the lot# marked.Both tips of the screwdriver (u-blade and screwdriver) are deformed, especially the threaded tip of the screwdriver.Wear marks, possibly resulting from hammering could be observed on the screwdriver.During a functional test, both parts could still be assembled, however due to the deformation of the screwdriver, the parts assembling and disassembling of the parts was only possible with much effort.The visible deformation of both ends indicates that the functionality of the u-blade lag screwdriver cannot be given anymore.No other form of inspection was performed.However, during manufacturing a dimensional inspection was done according to specifications.During the inspection, all devices met the specifications.Based on the investigation, the root cause was attributed to an user related issue.It is possible that the screwdriver was not fully aligned with the screw when the explantation was performed, thus excessive torsional and possible pending loads were applied to the instrument, leading to its deformation.Hammering, performed in previous surgeries or during the surgery of the reported event should be avoided and may have influenced the deformation of the device.As a reminder, the operative technique clearly states: " the handle must be perpendicular to the target device, when the u-blade lag screw is in the final position.Check that soft tissue does not obstruct secure engagement of the u-blade lag screwdriver, otherwise the u-blade lag screw or screwdriver may be damaged and extraction will be much more difficult.".The instructions for use clearly state: " during the procedure, repeatedly check that the connections between the instruments or between implants and instruments required for the precise positioning and fixing are secure.Do not hit instruments unless they are specifically intended for impaction.Never hit targeting devices or elastosil handles other than those with an integrated strike plate! ".It has to be taken into account that possible bone ingrowth may have happened around the screw head, which could explain the difficulty to explant the screw and the excessive force needed, leading to the deformation of the device.However, no information was received regarding bone ingrowth, therefore nothing can be stated on that matter.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If more information is provided, the case will be reassessed.

Brand Name
U-BLADE LAG SCREWDRIVER GAMMA3®
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key15577342
Report Number0009610622-2022-00460
Device Sequence Number20667035
Product Code HSB
UDI-Device Identifier04546540377845
UDI-Public04546540377845
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K032244
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/16/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1320-0310
Device Catalogue Number13200310
Device Lot NumberK0D81E3
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/06/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/13/2022
Supplement Date Received by Manufacturer10/19/2022
Initial Report FDA Received Date10/11/2022
Supplement Report FDA Received Date11/16/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/27/2014
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age65 YR
Patient SexMale